Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 222, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 15, 2019, 5:49 PM CDT for Bexar County, Comal County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2019, 5:49 PM CDT (22:49 UTC)
- Expired
- Oct 15, 2019, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bexar County, TX, Comal County, TX
The radar
The Austin/San Antonio radar (KEWX), 37 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 2:55 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 15, 2:55 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 255 PM CDT Tue Oct 15 2019 .SHORT TERM (Tonight through Wednesday Night)... Surface analysis this afternoon shows a strong cold front making progress into the Permian Basin with an attendant pre-frontal trough stretching from DFW towards Rocksprings. A veering wind profile in response to the frontal system's approach has allowed for lower clouds to scatter over the Rio Grande Plains, Interstate 35 counties, and Coastal Plains as some drier/warmer air advects off the Mexican Plateau. Nearly full insolation in these areas is contributing to temperatures in the upper 80s to mid 90s as of 2 PM. Farther north, a shortwave tough dropping across central New Mexico is pulling a steady mid- level stream of Pacific moisture across the Edwards Plateau and Hill Country and this has resulted in persistent cloud cover, cooler temperatures/lower instability, and periods of light rain. As the frontal system continues to drop south through the remainder of the afternoon and evening hours and the New Mexico shortwave reaches Far West Texas, the aforementioned cloud cover continues to result in divergent solutions amongst high resolution guidance with respect to thunderstorm initiation. The pre-frontal trough will continue to sag deeper into the region through the afternoon before being overtaken by the cold front. Limited stability across the eastern Hill Country and northern Edwards Plateau due to cloud cover will initially help limit convection along this boundary. However, ample heating across the remainder of the region should allow for a few thunderstorms to develop both along and ahead of the trough as it drops farther south into the southern Edwards Plateau and Hill Country. The KEWX radar has already shown isolated showers attempting to develop across Williamson, Lee, and Burnet Counties and expect daytime heating to continue to force this type of activity within an abnormally moist environment. The veered wind profile has also resulted in a rather pronounced steepening of low level lapse rates per SPC Mesoanalysis, with values in excess of 7.5 C/km across most of the region. This will help enhance updraft acceleration with effective bulk shear values in excess of 40 knots promoting thunderstorm organization and a few thunderstorms this afternoon and evening may become strong to possibly severe. The threat for damaging wind, large hail, and brief heavy rain will be isolated... but the potential for these hazards will exist through the evening hours. As stronger forcing from the cold front coupled with increasing height falls ahead of the New Mexico shortwave reach the Hill Country closer to 9-10 PM this evening, expect scattered to numerous thunderstorms to spread along the frontal boundary. The front will continue to make quick progress south, reaching the Interstate 35 corridor closer to 12-1 AM and clearing the entire region by 4-5 AM. Cold pool interactions may result in some acceleration of the frontal timing and earlier than listed arrival times are possible. Areal rainfall averages are generally expected to be under one inch with tonight's rain but high atmospheric moisture in place (precipitable water values in excess of 1.8 inches) will mean localized 2 to 4 inch amounts will remain possible. This is really only expected to provide much-needed drought relief, but high rain rates may result in minor or nuisance flooding concerns in localized spots. Rain will linger into Wednesday morning, gradually shifting south as the post frontal layer deepens. A break in rainfall will be possible by Wednesday afternoon as cooler and breezy conditions spread across South Central Texas behind the front. Highs on Thursday are only expected to top out in the upper 60s to low 70s with breezy northerly winds gusting into the 20-30 MPH range at times. As the shortwave trough over New Mexico drops south across the Trans Pecos on Wednesday and eventually closes off, increasing forcing for ascent will allow for another round of scattered showers and thunderstorms to develop near the Rio Grande on Wednesday night. Cooler conditions will linger across the region as this happens with lows in the upper 40s to mid 50s. && .LONG TERM (Thursday through Tuesday)... The closed low over the Trans Pecos translates east across the region on Thursday, opening up again as it reaches the northern Gulf Coast. Strong dynamic forcing within the base of this low will mean the scattered showers and thunderstorms that develop Wednesday night persist and translate west to east across the region during the day Thursday with mild highs in the low to mid 70s. A drier and warmer trend is expected Friday through the weekend with highs rebounding into the 80s and rain chances relegated to the Coastal Plains. A weak surface low in the western Gulf of Mexico is expected to remain well south of the region through the weekend as it lifts towards the Mississippi River, but may back surface winds enough locally to keep rain chances shunted south of the region until Sunday. A longwave trough sweeping across the Central Plains on Sunday is expected to send another cold front across South Central Texas by Monday, providing another chance for widespread showers and thunderstorms with cooler and drier conditions settling in on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 69 54 74 57 / 60 10 - 20 - Austin Bergstrom Intl Airport 62 68 50 74 55 / 70 20 - 20 - New Braunfels Muni Airport 62 69 53 73 56 / 80 30 10 30 - Burnet Muni Airport 59 69 50 73 54 / 40 - - 10 0 Del Rio Intl Airport 65 72 57 77 59 / 70 40 40 20 0 Georgetown Muni Airport 59 69 49 74 54 / 50 - 0 10 0 Hondo Muni Airport 64 70 54 76 58 / 80 40 20 40 - San Marcos Muni Airport 62 68 52 73 55 / 80 20 - 30 - La Grange - Fayette Regional 64 70 53 74 57 / 70 20 - 20 10 San Antonio Intl Airport 64 69 55 73 59 / 80 40 10 40 - Stinson Muni Airport 65 70 56 73 59 / 90 40 10 40 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...YB Short-Term/Long-Term...Huffman Public Service/Data Collection...EWilliams
Hazardous weather outlook, Oct 15, 5:11 AM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 511 AM CDT Tue Oct 15 2019 TXZ171>173-183>194-202>209-217>225-228-161015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 511 AM CDT Tue Oct 15 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Thunderstorms producing strong, gusty winds and locally heavy rain are possible this afternoon and evening. Minor flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 6:26 PM CDT | Special Weather Statement | EWX | Williamson | 49 min |
| Oct 15, 6:30 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Guadalupe, Hays | 22 min |
| Oct 15, 6:38 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.